Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 116, NWS Springfield, MO

May 7, 20024 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 7, 2002, 1:43 AM CDT for 4 counties in Missouri. It was in force for 62 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2002, 1:43 AM CDT (06:43 UTC)
Expired
May 7, 2002, 2:45 AM CDT
In force
62 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Camden County, MO, Cedar County, MO, Hickory County, MO, St. Clair County, MO

The radar

The Springfield radar (KSGF), 85 km from the middle of the area, began a volume at 06:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 1:45 AM CDTThunderstorm Wind 52 EEl Dorado Spgs, MO
May 7, 1:55 AM CDTThunderstorm Wind 52 ECollins, MO
May 7, 2:05 AM CDTThunderstorm Wind 55 ECountywide, MO
May 7, 2:05 AM CDTThunderstorm Wind 55 ECountywide, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 12:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2395 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
1.5
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 070643
SVRSGF
MOC029-039-085-185-070745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
142 AM CDT TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CEDAR COUNTY IN SOUTHWEST MISSOURI
  HICKORY COUNTY IN CENTRAL MISSOURI
  SOUTHERN ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI
  CAMDEN COUNTY IN CENTRAL MISSOURI

* UNTIL 245 AM CDT

* AT 137 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM VERSAILLES TO 8 MILES NORTH OF
  WEAUBLEAU TO 9 MILES EAST OF SHELDON...AND MOVING SOUTHEAST AT 50
  MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   HERMITAGE BY 150 AM CDT.
   VILLAGE OF FOUR SEASONS BY 155 AM CDT.
   MACKS CREEK BY 200 AM CDT.
   CAMDENTON BY 205 AM CDT.

THE TOWNS OF COLLINS...CAPLINGER MILLS...QUINCY...GERSTER AND FILLEY
ARE ALSO IN THE PATH OF THESE STORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3825 9308 3810 9309 3805 9361 3790 9408
          3759 9410 3761 9369 3782 9362 3782 9320
          3791 9317 3791 9275 3787 9242 3801 9240
          3807 9258 3820 9269 3820 9289

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:00 PM CDT, 11 hours 43 minutes earlier.

Area forecast discussion, May 6, 2:00 PM CDT, 11 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CDT MON MAY 6 2002

FORECAST CONCERNS: PRECIPITATION CHANCES TUESDAY THROUGH WEDNESDAY
AND TEMPERATURES.

SHOWERS AND THUNDERSTORMS MOVED THROUGH CENTRAL MISSOURI THIS
MORNING...AND PRODUCED AN OUTFLOW BOUNDARY THAT EXTENDED FROM
EMPORIA KANSAS TO SPRINGFIELD THIS AFTERNOON. NOTHING HAD FORMED ON
THAT BOUNDARY...YET.  SCATTERED SHOWERS AND THUNDERSTORMS ALSO MOVED
THROUGH SOUTH CENTRAL MISSOURI THIS MORNING...PRODUCING MARGINALLY
SEVERE HAIL. TEMPERATURES REMAINED IN THE 60S ACROSS CENTRAL
MISSOURI...WITH A GUSTY SOUTH WIND AND READINGS NEAR 80 SOUTH OF THE
BOUNDARY FROM CHANUTE TO JOPLIN. 18Z SOUNDING FROM SPRINGFIELD HAS A
MINIMAL CAPPING INVERSION (0.7C).

PARAMETERS COMING TOGETHER FOR A DOUBLE BARREL WEATHER EVENT
TONIGHT: SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING...NEAR THE OLD OUTFLOW BOUNDARY. MODERATE RISK FOR
NORTHWESTERN SECTIONS OF THE FORECAST AREA PER STORM PREDICTION
CENTER LOOKS REASONABLE...STRONG 850 MB THETA E CONVERGENCE AT 00Z
OVER EAST CENTRAL KANSAS/WEST CENTRAL MISSOURI HELPING TO INITIATE
THE STORMS.

OVERNIGHT...A THUNDERSTORM COMPLEX WILL DEVELOP IN EASTERN KANSAS
AND MOVE EAST ACROSS CENTRAL MISSOURI. SEVERAL OTHER AREAS OF 850 MB
THETA E CONVERGENCE MOVE THROUGH CENTRAL MISSOURI OVERNIGHT.
PRECIPITABLE WATER VALUES APPROACHING 2.00 INCHES ARE INDICATED
ACROSS CENTRAL MISSOURI. WILL HOIST A FLOOD WATCH FOR CENTRAL
MISSOURI TONIGHT.

WATERS BECOME MUDDIER TUESDAY THROUGH WEDNESDAY...WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS BOTH DAYS. STRONGER AREA OF 850 MB THETA E
CONVERGENCE INDICATED OVER NORTHEAST KANSAS BY 00Z WEDNESDAY. LOW
CHANCE POPS WARRANTED...SINCE BULK OF THE ACTIVITY WILL LIKELY BE TO
OUR NORTH. LINE OF STORMS THEN WILL MOVE THROUGH THE FORECAST AREA
WEDNESDAY NIGHT...ALONG COLD FRONT. HAVE ALSO BUMPED UP TEMPERATURES
WEDNESDAY WITH SOUTH TO SOUTHWEST WIND AND PARTIAL SUNSHINE.

NOT MUCH CHANGE TO THE EXTENDED: ADDED A CHANCE OF SHOWERS AND
THUNDERSTORMS SUNDAY AND MONDAY...ALTHOUGH EXTENDED MODELS ARE NOT
IN AGREEMENT. 240 HOUR MRF 500 MB HEIGHTS LOOK VERY SIMILAR TO THE
00 HOUR INITIALIZATION. LOOKS LIKE THE HEART OF THE SPRING SEVERE
WEATHER SEASON IS UPON US.

THANKS TO NDFD WFOS FOR IM COORDINATION.

PRELIMINARY ISC GRIDS HAVE BEEN SENT.
FCSTID = 8
SGF   64  79  64  83 /  70  30  30  40
JLN   68  82  66  85 /  70  30  30  40
UNO   64  79  64  82 /  70  30  30  40
VIH   64  78  64  84 /  70  30  30  40
AIZ   64  78  64  84 /  70  30  30  40

.SGF...
MO...FLOOD WATCH TONIGHT FOR ZONES
MOZ055>058...MOZ066>071...MOZ077>081...MOZ083...MOZ089.

KS...FLOOD WATCH TONIGHT FOR ZONES KSZ073...KSZ097.

SUTTON

In the hours before

Special weather statement, May 6, 9:59 PM CDT, 3 hours 44 minutes before
MOZ055>058-067-070900-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
959 PM CDT MON MAY 6 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 244...IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON...MARIES...MILLER...MORGAN AND ST. CLAIR.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

GAEDE
Special weather statement, May 7, 12:48 AM CDT, 55 minutes before
MOZ055>058-066>071-077>083-088>095-071145-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1248 AM CDT TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 245...IN EFFECT UNTIL 600 AM CDT TUESDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...DALLAS...
DENT...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...MARIES...
MILLER...MORGAN...NEWTON...PHELPS...POLK...PULASKI...ST. CLAIR...
TEXAS...VERNON...WEBSTER AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...
CAMDENTON...FORT LEONARD WOOD...HOUSTON...JOPLIN...LEBANON...MOUNT
VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...ROLLA...SPRINGFIELD
AND STOCKTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, May 7, 1:33 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
133 AM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 AM    TIFFIN                    MO   60 MPH TSTM GUST
05/07/02   ST.CLAIR                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0130 AM    LINCOLN                   MO   .75 INCH HAIL
05/07/02   BENTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 12:40 AM CDTSevere Thunderstorm WarningSGFVernon50 min
May 7, 12:52 AM CDTSevere Thunderstorm WarningSGFSt. Clair53 min
May 7, 1:04 AM CDTSevere Thunderstorm WarningSGFBenton56 min
May 7, 1:16 AM CDTSevere Thunderstorm WarningSGFMorgan59 min
May 7, 1:52 AM CDTSevere Thunderstorm WarningSGFPolk53 min
May 7, 1:58 AM CDTSevere Thunderstorm WarningSGFMiller47 min
May 7, 2:08 AM CDTSevere Thunderstorm WarningSGFDallas, Laclede52 min
May 7, 2:25 AM CDTSevere Thunderstorm WarningSGFMaries65 min
May 7, 2:29 AM CDTSevere Thunderstorm WarningSGFPulaski61 min
May 7, 2:56 AM CDTSevere Thunderstorm WarningSGFPhelps49 min
May 7, 3:01 AM CDTSevere Thunderstorm WarningSGFDallas, Laclede44 min
May 7, 5:31 AM CDTFlash Flood WarningSGFMaries, Miller, Phelps, Pulaski6 hr
May 7, 8:45 AM CDTSevere Thunderstorm WarningSGFVernon60 min
May 7, 9:05 AM CDTSevere Thunderstorm WarningSGFMiller55 min
May 7, 9:17 AM CDTFlash Flood WarningSGFBenton, St. Clair6 hr
May 7, 9:30 AM CDTSevere Thunderstorm WarningSGFSt. Clair60 min
May 7, 10:11 AM CDTSevere Thunderstorm WarningSGFBarton, Dade49 min
May 7, 10:38 AM CDTFlash Flood WarningSGFVernon6 hr
May 7, 11:00 AM CDTSevere Thunderstorm WarningSGFDade30 min
May 7, 12:22 PM CDTSevere Thunderstorm WarningSGFDallas, Polk, Webster23 min
May 7, 12:46 PM CDTSevere Thunderstorm WarningSGFWebster, Wright44 min
May 7, 1:02 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Greene, Webster43 min
May 7, 1:33 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon42 min
May 7, 1:53 PM CDTFlash Flood WarningSGFTexas, Wright6 hr
May 7, 4:01 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon59 min
May 7, 4:52 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair53 min
May 7, 5:44 PM CDTSevere Thunderstorm WarningSGFCedar46 min
May 7, 5:54 PM CDTSevere Thunderstorm WarningSGFHickory66 min
May 7, 6:13 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper, Newton62 min
May 7, 6:48 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas57 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.